A 64-year-old woman previously taking no medications presented with acute hepatitis 6 weeks after starting a red yeast rice supplement to decrease her cholesterol. Red yeast rice is commonly used for hyperlipidaemia as an alternative to statins as it contains monacolin K, the same active chemical in lovastatin. Infectious, toxic and autoimmune causes for injury were ruled out, and liver biopsy was consistent with drug induced liver injury. Red yeast rice appeared to be the cause of her hepatotoxicity. After stopping the supplement and initiating treatment with intravenous methylprednisolone, liver enzymes decreased towards baseline.
- hepatitis other
- vitamins and supplements
- unwanted effects/adverse reactions
Statistics from Altmetric.com
Contributors LL, KIW and SMD directly provided care to this patient while she was at Henry Ford Hospital. LL wrote the initial draft of the case report and KIW edited it, obtained pathology imaging and added figure 1, and corresponded with Henry Ford Library staff to further revise the report. KIW and SMD worked on the second draft of the report, after recommendations were received from BMJ. The authors corresponded with the patient on different occasions after discharge to obtain results and consent for the report. No one else meets the criteria for authorship of this paper.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.